• slara

SSRI Discontinuation Syndrome

Ever hear someone complain of symptoms like: dizziness, sweating, anxiety/agitation, restlessness, flu-like symptoms, nausea/ diarrhea, or insomnia? When working with a person suffering from an addiction, it seems natural to suspect that the cause of these symptoms is withdrawal from a drug of abuse. If that person has been taking an SSRI or SNRI (see list on page 2), there may be another culprit, “Discontinuation Syndrome”. This is really a cluster of symptoms including those listed above but also including crying/ irritability/aggressiveness, tremor, confusion, electric shock-like or pins and needles sensation on the skin, tinnitus (or ringing in the ear), headache, fatigue, difficulty with concentration and thinking. In severe cases, there may be fluctuating blood pressure, visual disturbances and panic attacks.


Discontinuation Syndrome may begin after missing only 1 or 2 doses of an SSRI or SNRI, especially if the Individual has been taking the antidepressant for an extended period of time (at least 2 to 4 weeks). The symptoms usually peak 2 to 3 days after stopping the medications; their severity and duration varies from person to person with mild symptoms lasting only a few days and severe symptoms lasting as long as 3 weeks.


There are a variety of reasons why Individuals and doctors may decide to discontinue antidepressant medication. When doing so, the best way to avoid this complication is to gradually decrease and taper off the medication slowly over several weeks. When the individual is being switched to another medication from the same/similar class, the risk is low or none. When not switching to another similar medication, and having severe discontinuation symptoms, there may be a need for treating the symptoms with a short course of Fluoxetine; its longer half-life makes for a slower and safer transition. Remember too that it is always wise to consult a physician when considering any medication change.


So when you hear someone mention these symptoms, encourage them to discuss it with a doctor so the cause can be identified and accordingly treated.


SSRIs (Selective Serotonin Reuptake Inhibitors): Fluoxetine (prozac), Paroxetine (paxil)*, Sertraline (zoloft), Citalopram (celexa), Escitalopram (lexapro), Fluvoxamine (luvox)


SNRIs (Serotonin-Norepinephrine Reuptake Inhibitors): Venlafaxine (effexor)*, Desvenlafaxine (pristique), Duloxetine (cymbalta)


*most notoriously known for discontinuation syndrome.

79 views

Recent Posts

See All